Alert archive / Montana / High Wind Warnings in 2014

High Wind Warning 4, NWS Glasgow, MT

January 20, 20149 counties in Montana

NWS Glasgow, MT issued this high wind warning at Jan 20, 2014, 3:45 AM MST for 9 counties in Montana. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 20, 2014, 3:45 AM MST (10:45 UTC)
Expired
Jan 20, 2014, 8:00 AM MST
In force
4 hr
Issued by
NWS Glasgow, MT

Counties Daniels County, MT, Dawson County, MT, McCone County, MT, Prairie County, MT, Richland County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 114 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 20, 4:35 AM MSTNON-TSTM WND GST 59Glendive, MT
Jan 20, 6:44 AM MSTNON-TSTM WND GST 5814 Nnw Hell Creek Recre, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 10.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2014-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2014-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -109 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1836 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-109 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

922 
WWUS75 KGGW 201045
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
345 AM MST MON JAN 20 2014

...STRONG WIND THIS MORNING BEHIND A COLD FRONT...


MTZ017>020-023>027-061-062-201500-
/O.NEW.KGGW.HW.W.0004.140120T1045Z-140120T1500Z/
CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN VALLEY-
EASTERN ROOSEVELT-
INCLUDING THE CITIES OF...GLASGOW...FORT PECK...HINSDALE...
FRAZER...SCOBEY...PLENTYWOOD...MEDICINE LAKE...WOLF POINT...
POPLAR...CIRCLE...SIDNEY...FAIRVIEW...GLENDIVE...RICHEY...TERRY...
WIBAUX...OPHEIM...CULBERTSON
345 AM MST MON JAN 20 2014

...HIGH WIND WARNING IN EFFECT UNTIL 8 AM MST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 8 AM MST THIS MORNING. 

* TIMING...UNTIL 8 AM THIS MORNING.

* WINDS...NORTHWEST 30 TO 45 MPH WITH GUSTS TO AS HIGH AS 60 MPH. 

* IMPACTS...HIGH PROFILE VEHICLES COULD ENCOUNTER HAZARDOUS 
  CROSSWINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
105 
WWUS75 KGGW 201455
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
755 AM MST MON JAN 20 2014


MTZ017>020-023>027-061-062-201600-
/O.EXP.KGGW.HW.W.0004.000000T0000Z-140120T1500Z/
CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN VALLEY-
EASTERN ROOSEVELT-
INCLUDING THE CITIES OF...GLASGOW...FORT PECK...HINSDALE...
FRAZER...SCOBEY...PLENTYWOOD...MEDICINE LAKE...WOLF POINT...
POPLAR...CIRCLE...SIDNEY...FAIRVIEW...GLENDIVE...RICHEY...TERRY...
WIBAUX...OPHEIM...CULBERTSON
755 AM MST MON JAN 20 2014

...HIGH WIND WARNING WILL EXPIRE AT 8 AM MST THIS MORNING...

THE HIGH WIND WARNING WILL EXPIRE AT 8 AM MST THIS MORNING. 

WINDS HAVE DIMINISHED ACROSS THE WARNING AREA...THEREFORE THE HIGH
WIND WARNING WILL EXPIRE.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Jan 20, 3:20 AM MST, 25 minutes earlier.

Area forecast discussion, Jan 20, 3:20 AM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
320 AM MST MON JAN 20 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH WEDNESDAY...
A BACK DOOR COLD FRONT IS TEMPORARILY PUSHING INTO NORTHEAST
MONTANA FROM THE NORTH THIS MORNING. THE NAM AND GFS 12Z 850MB
TEMPERATURES WILL RANGE FROM -3C IN PETROLEUM COUNTY TO -17C IN
THE SHERIDAN COUNTY. THIS COLD AIR BEHIND THE FRONT WILL DROP LOWS
INTO THE TEENS BY MORNING FOR THE NORTHEAST PORTION OF THE CWA.
OVERRUNNING MOISTURE ALONG THE FRONT THIS MORNING IS PRODUCING
WEAK RADAR ECHOES...GENERATING LIGHT SNOW. BY AFTERNOON THE
STATIONARY FRONTAL BOUNDARY WILL BEGIN RETREATING EAST. BUT WITH
COLD AIR IN PLACE LOWS TONIGHT COULD REACH 0F IN SHERIDAN COUNTY.
A SURFACE TROUGH DROPPING SOUTHEAST OUT OF SASKATCHEWAN WILL
GENERATE GUSTY WIND THIS MORNING THAT WILL DIMINISH LATER TODAY AS
THE TROUGH SHIFTS FARTHER EAST.

TUESDAY THROUGH WEDNESDAY...TEMPERATURES RECOVER AND MOVE BACK
ABOVE NORMAL TUESDAY AS THE WESTERN RIDGE NUDGES EAST OVER
NEMONT. THE STATIONARY FRONTAL BOUNDARY STABILIZES A BIT AS
OVERRUNNING MOISTURE AND LOW STRATUS SET UP NW TO SE OVER THE
AREA. THEN BY EARLY WEDNESDAY MORNING THE BOUNDARY ONCE AGAIN
PUSHES WEST. THIS WILL SEND THE PRECIPITATION BAND MORE TO THE
SOUTHWEST BUT ALSO SETUP CAA FROM A STRONG SURFACE HIGH IN
SOUTHERN SASKATCHEWAN. THIS WILL CAUSE FALLING TEMPERATURES ON
WEDNESDAY...WITH THE HIGH EARLY IN THE DAY. THE AMOUNT OF SNOW
ACCUMULATION IS NOT EXPECTED TO AMOUNT TO MORE THAN AN INCH. SCT

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
HIGHLY AMPLIFIED PATTERN CONTINUES WITH RIDGE ALONG THE WEST COAST
AND STRONG HUDSON BAY LOW MAINTAINING BROAD TROF OVER THE EASTERN
PORTION OF NORTH AMERICA. SURFACE BOUNDARY BETWEEN THE ARCTIC
AIRMASS TO THE EAST AND THE WARM PACIFIC AIRMASS WILL WAFFLE
ACROSS EASTERN MONTANA THROUGH PERIOD AS OCCASIONAL SHORTWAVES
SLIDE DOWN THE NORTHWEST FLOW ACROSS CENTRAL CANADA.

PERIOD OPENS WEDNESDAY NIGHT WITH ONE OF THESE WAVES EXITING THE
REGION AND AN ARCTIC HIGH OVER THE NORTHERN PLAINS. UPSLOPE AND
OVERRUNNING ALONG THE EDGE OF THE COLD DOME WILL KEEP SOME SNOW
SHOWERS GOING ACROSS THE WESTERN ZONES...WHILE TEMPERATURES IN THE
EAST FALL BELOW ZERO.

COLD AIR EXPECTED TO MOVE OUT QUICKLY WITH CHINOOK SPREADING FROM
SOUTHERN ALBERTA INTO MONTANA ON THURSDAY. WARMER CONDITIONS
PERSIST THROUGH FRIDAY AND INTO SATURDAY BEFORE ANOTHER SHORTWAVE
DROPS THROUGH CENTRAL CANADA. THIS WILL PUSH THE ARCTIC FRONT
WESTWARD THROUGH THE MONTANA PLAINS ALONG WITH PRODUCING SOME
OVERRUNNING PRECIPITATION. MODELS AGREE WITH TIMING THE FRONT BUT
DIFFER ON HOW FAR WEST THE COLD AIR REACHES...WITH THE ECMWF
COLDER THEN THE GFS. EBERT

&&

.AVIATION...
COLD FRONT BACKING INTO NORTHEAST MONTANA THIS MORNING WITH STRONG
WIND GUSTS EXPECTED THROUGH SUNRISE. LOW VFR CONDITIONS ACCOMPANY
THIS FRONT WITH THE OCCASIONAL MVFR WITH A SNOW SHOWER...MOST
LIKELY AT KSDY. WINDS ARE EXPECTED TO DIMINISH...AND CLOUDS CLEAR
DURING THE AFTERNOON.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jan 20, 3:14 AM MST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
314 AM MST MON JAN 20 2014

MTZ016>027-059>062-211015-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
314 AM MST MON JAN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

STRONG GUSTY NORTHWEST WIND OF 25 TO 35 MPH WITH GUSTS UP TO 55
MPH BEHIND A COLD FRONT THIS MORNING WILL FALL OFF QUICKLY BY MID
TO LATE MORNING. EXPECT COLDER TEMPERATURES TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER COLD FRONT WEDNESDAY WILL GENERATE LIGHT SNOW OVER MUCH OF
NORTHEAST MONTANA AND DROP DAYTIME TEMPERATURES TO THE TEENS AND
SINGLE DIGITS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

High Wind Warnings in Montana, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.